Send to

Choose Destination
J Clin Apher. 2012 Nov;27(5):278-81. doi: 10.1002/jca.21238. Epub 2012 Jun 21.

Management of Chenopodium polyspermum toxicity with plasma exchange and hemodialysis.

Author information

Department of Haematology, Gaziantep University School of Medicine, Gaziantep, Turkey.


A 45-year-old male patient was admitted to our emergency department complaining of fatigue, headache, mild confusion, nausea, and vomiting. He had had Type 2 diabetes mellitus for 10 years that was managed with insulin injections. Two days before the onset of symptoms, he had consumed the natural herb Chenopodium polyspermum to regulate his blood glucose levels. Upon examination, he was found to be experiencing tenderness in the upper left abdominal area, icteric sclera, and pallor conjunctivas. Laboratory tests revealed that he was anemic and had increased levels of indirect bilirubin, lactic dehydrogenase, and creatinine in blood. Direct and indirect Coombs tests were negative, and fragmented erythrocytes were observed in peripheral blood smears. The best supportive care was provided, and therapeutic plasma exchange (TPE) treatments were administered. TPE was performed five times and hemolytic findings improved. The patient then developed chronic renal failure and was transferred to the dialysis program and discharged. In this article, we present a case with hemolytic and renal toxicity induced by the ingestion of Chenopodium polyspermum that was managed with TPE and hemodialysis.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center